It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High & Low Blood Pressure Message Board


High & Low Blood Pressure Board Index


Hello, this is my first time on the High/Low BP board. I'm hoping someone can offer advice. I am 43 years old, slightly overweight but active and have had high blood pressure for a few years now. I have been taking HCTZ for two years and occasionally have a problem with low potassium but take a supplement and get back to normal.

These last two weeks I have been feeling not so well. I was having shortness of breath and heaviness in chest. I was sent for a stress test and it showed a slight abnormality and they suggested a Nuclear stress test. Well before that could even happen I started having numbness in my face and neck, very short of breath and even had trouble writing at one point. I decided to take my blood pressure and it was 192/132. I called my doctors office and the on call doctor told me to get to the hospital right away. The ER doctors admitted me right away and worried I may have been heading for a heart attack. I honestly thought I was having a stroke. After multiple tests including the nuclear imaging they found I had no blockages which was a huge relief.

They did find my potassium levels were low and diagnosed hypokalemia. My blood pressure continued to be high during my stay at the hopital . The discharging doctor added Lopressor and Potassium to my prescriptions. I am out of the hopital now and my blood pressure is still high but not as bad. This morning straight out of bed it was at 158/113. I know potassium deficiency can cause the BP to rise but does anyone know how long it takes to get back to normal? It's a tricky situation...the HCTZ causes the hypokalemia but the hypokalemia is causing the BP to rise? At least that is the thought right now. I'm hoping the potassium supplements will help soon! :dizzy: My head hurts so bad!!
I have to log my BP daily and have my potassium tested again in a week.

Has anyone had a similar experience?
I don't think hypokalemia CAUSES hypertension. It may associated with hypertension for a variety of reasons, but mainly secondary to diuretics like HCTZ which flush K+ out of the kidneys (along with sodium). If hypokalemia occurs wuthout diuretic therapy, it may be due to hormonal imbalances such as Cushings or hyperaldosteronism, which can cause high blood pressure from sodium (salt) retention and potassium loss. But it isn't the low potassium that causes the high BP, there is another cause and the high BP and low K+ are a result of that process. I would assume first that your low K+ is from the HCTZ and either supplement it or have med changed to Dyazide, which is HCTZ plus Dyrenium, a K+ sparing diuretic. Or, using a stronger BP med and skipping the diuretic is a possibility, all of which can be discussed with your Dr.





All times are GMT -7. The time now is 08:27 AM.





2018 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!